Alert archive / Ohio / Winter Weather Advisories in 2021

Winter Weather Advisory 18, NWS Cleveland, OH

December 28, 20214 counties in Ohio

NWS Cleveland, OH issued this winter weather advisory at Dec 28, 2021, 11:58 AM EST for 4 counties in Ohio. It took effect at Dec 28, 2021, 2:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2021, 11:58 AM EST (16:58 UTC)
In effect from
Dec 28, 2021, 2:00 PM EST
Expired
Dec 28, 2021, 7:00 PM EST
In force
5 hr
Issued by
NWS Cleveland, OH

Counties Lucas County, OH, Ottawa County, OH, Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 120 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3357 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS41 KCLE 281658
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
1158 AM EST Tue Dec 28 2021

OHZ003-006>008-290000-
/O.NEW.KCLE.WW.Y.0018.211228T1900Z-211229T0000Z/
Lucas-Wood-Ottawa-Sandusky-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, and Clyde
1158 AM EST Tue Dec 28 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Heavy wet snow expected. Total snow accumulations up to 3
  inches. Snowfall rates of one inch per hour or more are 
  possible.

* WHERE...Lucas, Wood, Ottawa and Sandusky counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Plan on slippery road conditions and heavy snowfall
  rates leading to reduced visibilities as low as a quarter of a
  mile at times. The hazardous conditions could impact the 
  evening commute.

* ADDITIONAL DETAILS...The heaviest snowfall is expected between 3
  PM this afternoon and 6 PM this evening. Snow will mix with and
  transition to rain this evening and snow should melt tonight as
  temperatures rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
1 follow-up statement
382 
WWUS41 KCLE 290002
WSWCLE

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cleveland OH
702 PM EST Tue Dec 28 2021

OHZ003-006>008-290115-
/O.EXP.KCLE.WW.Y.0018.000000T0000Z-211229T0000Z/
Lucas-Wood-Ottawa-Sandusky-
Including the cities of Toledo, Bowling Green, Perrysburg, 
Port Clinton, Oak Harbor, Genoa, Fremont, Bellevue, and Clyde
702 PM EST Tue Dec 28 2021

...WINTER WEATHER ADVISORY HAS EXPIRED...

The wintry weather has mostly ended across northwest Ohio this
evening and the Winter Weather Advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this winter weather advisory went out at Dec 28, 10:24 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 28, 10:24 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1024 AM EST Tue Dec 28 2021

.SYNOPSIS...
High pressure over the area will persist through this afternoon
before another low pressure system moving out of the central
Plains brings a warm front north across the area this evening
into the overnight hours. This will be following by another cold
front moving across the area on Wednesday. Numerous systems are
expected to impact the area through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
All is quiet across the local area for now, but expect PoPs to
rapidly increase late this morning and this afternoon as the
warm front approaches the local area from the south and low to
mid-level moisture increase. Was a bit more aggressive with
snowfall totals across the far northwestern tier of the local
area with this update and now have 1 to 3 inches of snow for the
Toledo area between 18Z and 00Z today. Even if the higher-end
snowfall totals don't materialize, a period of 1"/hr snowfall
rates is possible this afternoon into this evening due to strong
forcing/moisture in the DGZ and ample moisture through the
majority of the profile. Although pavement temps above freezing
due to recent mild weather, efficient snowfall rates may
overcome the warm pavement temps, resulting in accumulation on
untreated roadways in addition to reduced visibilities. An
impact-based Winter Weather Advisory may be needed for the
evening commute in NW OH and will likely need an SPS at the very
least before snow transitions to rain this evening.

As the previous discussion mentioned, a period of accumulating
snow is possible north of U.S. Route 30 in Ohio and Pennsylvania
this afternoon and evening. Accumulations should generally
remain under an inch, but the higher elevations of the primary
snowbelt region may see an inch or two of snow.

Previous Discussion...
High pressure this morning has allowed for clear skies and a
break in precipitation across the area. This will be short lived
as another low pressure system begins to track northeast out of
the central Plains and towards the Great Lakes region, moving a
robust warm front north across the area this afternoon into the
evening hours. Strong frontogenesis and isentropic lift along
this boundary will increase lift of ample moisture as
temperatures at the surface gradually cool. In addition, strong
upper level support from a shortwave jet will aid in increasing
energy within the DGZ. This setup is likely to support heavy
snowfall along and north of US-30 beginning near 18Z and
tapering off by 00Z. The best forcing comes together near 21Z,
with increase chances of brief heavy snowfall in NW OH and in
higher elevations. Updated snowfall totals have the highest near
2 inches in Lucas County, with the remainder of the area
receiving 0.5 to 1 inch of snow. Snowfall totals will be
impacted due to the surface being well above freezing still,
which will likely result in snow melting a bit before
accumulating. The timing of this is not ideal for the evening
commute, so motorists should plan accordingly and use caution as
untreated surfaces may become slick and snow covered.

As the warm front pushes further north this evening, snow
showers will quickly transition over to all rain showers and
persist into the overnight hours as the cold front moves across
the area. Once all precipitation transitions to rain, up to 0.2
inches of additional rainfall is expected across the area,
which enhanced the melting process for any snow that falls
earlier in the day. Rivers will need to continue to be monitored
for any flooding potential, although most should remain within
the banks based on current guidance. All showers should cease
by daybreak on Wednesday as high pressure builds over the area.

High temperatures today will be in the mid to upper 30s and will
persist through the overnight hours with little to no diurnal
temperature fluctuation expected. Highs on Wednesday will be
a bit warmer, reaching into the low to mid 40s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
The CWA is likely going to get split by two different systems
Wednesday night. A lingering stationary boundary with a
precipitation axis over central Appalachia, and a center of low
pressure/upper trough axis moving northeastward from the mid
Mississippi Valley into lower Michigan. In similar fashion to the
pattern that has been dominating the region for several days now,
expecting warm air advection ahead of the surface low. While the
focus of the forcing will be both north and south of our area, there
still will be chances of precipitation Wednesday night, ending
Thursday as it exits east with a cold front in an overall low QPF
forecast. High pressure moves in for the end of the week, but again,
progressive pattern sends it packing fairly quickly with the next
system already developing and strengthening in the southern plains
region.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Upper trough digging into the four corners region drives a digging
surface low into the Ozarks and quickly towards the southern Great
Lakes. Canadian high pressure dropping into the northern and central
plains states will strengthen the baroclinic zone. Surface low
pressure will race towards the CWA with a moisture axis setting up
oriented southwest to northeast, but unclear if it will be centered
over our CWA or once again to the south. Will be something to watch
in future forecasts, especially in what has been a consistently damp
pattern. As these systems continue to go, the track keeps overall
milder than normal with these periodic surges of southwesterly flow
ahead of these systems that continue to track to the west or through
the region.

&&

.AVIATION /12Z Tuesday THROUGH Saturday/...
Widespread VFR conditions will persist through the early
afternoon hours when a warm front will approach the area from
the south. Light and variable winds will give way to east winds
of 5-10 knots near 21Z, or ahead of the warm front. These
conditions will deteriorate beginning near 18Z for western
terminals and gradually most east. This warm front is rather
robust and will result in heavy showers across the area between
18Z and 00Z. Most important to note is the potential for period
of heavy snow for KTOL and KERI, although KMFD and KCAK cannot
be ruled out for brief bursts of heavy snow. Ceilings by this
time will be solid IFR across the area, with visibilities in the
IFR/LIFR range, depending on the intensity of precipitation.
This evening, all snow should transition to primarily rain and
persist into the overnight hours, gradually diminishing west to
east beginning near 06Z. Conditions will be slow to recover, so
opted for the pessimistic forecast and kept IFR ceilings through
the period. One thing that will need to be monitored is the
potential for fog to develop during the overnight hours,
particularly for KTOL, but with low confidence at this time have
opted to keep it out of the TAFs.

Outlook...Non-VFR likely in rain/snow on Tuesday night into
early Wednesday and again in rain on Wednesday night. Non-VFR
likely within rain on Friday night and Saturday.

&&

.MARINE...
SCA ends Tuesday morning as westerly winds ease, become variable
Tuesday, then shift back to the east ahead of a warm front that will
stay to our south for Tuesday night. Winds will shift often
Wednesday through Thursday with high pressure quickly passing
through and followed immediately by another surface low Wednesday
night/Thursday, and a cold front Thursday. After the SCA this
morning, despite the inconsistent wind directions through the
forecast, velocities less than 15kts are expected through the
beginning of the weekend.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell/Maines
SHORT TERM...26
LONG TERM...26
AVIATION...Campbell
MARINE...26
Hazardous weather outlook, Dec 28, 6:31 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
631 AM EST Tue Dec 28 2021

OHZ003-006>014-018>023-089-PAZ001>003-291145-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
631 AM EST Tue Dec 28 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

A brief period of moderate to heavy snow is possible on Tuesday
afternoon into the early evening hours before transitioning to all
rain by Tuesday evening. Accumulation is possible mainly on grassy
surfaces, but heavier bursts of snow may allow a quick inch of snow
to accumulate on untreated roadways. This may impact the beginning of
the evening commute so motorists should plan accordingly and use
caution.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ017-027>033-036>038-047-291145-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Hancock-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
631 AM EST Tue Dec 28 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in Ohio, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.